logo AFST
Groups of PL homeomorphisms of cubes
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1261-1292.

We study algebraic properties of groups of PL or smooth homeomorphisms of unit cubes in any dimension, fixed pointwise on the boundary, and more generally PL or smooth groups acting on manifolds and fixing pointwise a submanifold of codimension 1 (resp. codimension 2), and show that such groups are locally indicable (resp. circularly orderable). We also give many examples of interesting groups that can act, and discuss some other algebraic constraints that such groups must satisfy, including the fact that a group of PL homeomorphisms of the n-cube (fixed pointwise on the boundary) contains no elements that are more than exponentially distorted.

Nous étudions les propriétés algébriques de groupes des homéomorphismes PL ou lisses des cubes unitaires dans toutes les dimensions, point par point fixe sur la frontière, et des groupes plus généralement PL ou lisses agissant sur les variétés et qui fixe ponctuellement une sous-variété de codimension 1 (resp. codimension 2), et montrent que ces groupes sont localement indicables (resp. de circulairement ordonnable). Nous donnons également de nombreux exemples de groupes intéressants qui peuvent agir, et discutons de certaines autres contraintes algébriques que ces groupes doivent satisfaire, y compris le fait qu’un groupe d’homéomorphismes PL de la n-cube (ponctuelle fixe sur la frontière) ne contient pas éléments qui soient plus qu’exponentiellement distordus.

Published online:
DOI: 10.5802/afst.1484
Danny Calegari 1; Dale Rolfsen 2

1 Department of Mathematics, University of Chicago, Chicago, IL 60637, USA
2 Department of Mathematics, University of British Columbia, Vancouver, Canada
@article{AFST_2015_6_24_5_1261_0,
     author = {Danny Calegari and Dale Rolfsen},
     title = {Groups of {PL} homeomorphisms of cubes},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1261--1292},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 24},
     number = {5},
     year = {2015},
     doi = {10.5802/afst.1484},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1484/}
}
TY  - JOUR
TI  - Groups of PL homeomorphisms of cubes
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 1261
EP  - 1292
VL  - Ser. 6, 24
IS  - 5
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1484/
UR  - https://doi.org/10.5802/afst.1484
DO  - 10.5802/afst.1484
LA  - en
ID  - AFST_2015_6_24_5_1261_0
ER  - 
%0 Journal Article
%T Groups of PL homeomorphisms of cubes
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 1261-1292
%V Ser. 6, 24
%N 5
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1484
%R 10.5802/afst.1484
%G en
%F AFST_2015_6_24_5_1261_0
Danny Calegari; Dale Rolfsen. Groups of PL homeomorphisms of cubes. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1261-1292. doi : 10.5802/afst.1484. https://afst.centre-mersenne.org/articles/10.5802/afst.1484/

[1] Agol (I.).— The virtual Haken conjecture, preprint, arXiv:1204.2810 | MR: 3104553 | Zbl: 1286.57019

[2] Avila (A.).— Distortion elements in Diff (/), preprint, arXiv:0808.2334

[3] Bonatti (C.), Monteverde (I.), Navas (A.) and Rivas (C.).— Rigidity for C 1 actions on the interval arising from hyperbolicity I: solvable groups, preprint, arXiv:1309.5277

[4] Borel (A.).— Nouvelle démonstration d’un théorème de P. A. Smith, Comment. Math. Helv. 29, p. 27-39 (1955). | EuDML: 139093 | MR: 66649 | Zbl: 0067.40701

[5] Brin (M.) and Squier (C.).— Groups of piecewise linear homeomorphisms of the real line, Invent. Math. 79, no. 3, p. 485-498 (1985). | EuDML: 143208 | MR: 782231 | Zbl: 0563.57022

[6] Burns (R.) and Hale (V.).— A note on group rings of certain torsion-free groups, Canad. Math. Bull. 15, p. 441-445 (1972). | MR: 310046 | Zbl: 0244.16006

[7] Calegari (D.).— Foliations and the geometry of 3-manifolds, Oxford Mathematical Monograps. Oxford University Press, Oxford (2007). | MR: 2327361 | Zbl: 1118.57002

[8] Calegari (D.).— Stable commutator length in subgroups of PL + (I), Pacific J. Math. 232, no. 2, p. 257-262 (2007). | MR: 2366352 | Zbl: 1189.57026

[9] Calegari (D.).— scl, MSJ Memoirs 20, Mathematical Society of Japan, Tokyo (2009). | MR: 2527432 | Zbl: 1187.20035

[10] Calegari (D.) and Freedman (M.).— Distortion in transformation groups, Geom. Topol. 10, p. 267-293 (2006). | MR: 2207794 | Zbl: 1106.37017

[11] Chehata (C.).— An algebraically simple ordered group, Proc. LMS 3, no. 2, p. 183-197 (1952). | MR: 47031 | Zbl: 0046.02501

[12] Franks (J.) and Handel (M.).— Distortion elements in group actions on surfaces, Duke Math. J. 131, no. 3, p. 441-468 (2006). | MR: 2219247 | Zbl: 1088.37009

[13] Funar (L.).— On power subgroups of mapping class groups, preprint, arXiv:0910.1493 | MR: 3310570

[14] Gambaudo (J.-M.) and Ghys (É.).— Commutators and diffeomorphisms of surfaces, Ergodic Theory Dynam. Systems 24, no. 5, p. 1591-1617 (2004). | MR: 2104597 | Zbl: 1088.37018

[15] Gratza (B.).— Piecewise linear approximations in symplectic geometry, Diss. ETH No. 12499 (1998).

[16] Hatcher (A.).— Homeomorphisms of sufficiently large P 2 -irreducible 3-manifolds, Topology 15, no. 4, p. 343-347 (1976). | MR: 420620 | Zbl: 0335.57004

[17] Hatcher (A.).— A proof of the Smale conjecture, Diff(S 3 )O(4), Ann. of Math. (2) 117, no. 3, p. 553-607 (1983). | MR: 701256 | Zbl: 0531.57028

[18] Hurtado (S.).— Continuity of discrete homomorphisms of diffeomorphism groups, preprint; arXiv:1307.4447 | MR: 3375524

[19] Ivanov (N.).— Groups of diffeomorphisms of Waldhausen manifolds, Studies in topology II, LOMI 66, p. 172-176 (1976). | MR: 448370 | Zbl: 0352.57012

[20] Kapovich (M.).— RAAGs in Ham, Geometric and Functional Analysis, June, vol. 22, Issue 3, p. 733-755 (2012). | MR: 2972607 | Zbl: 1262.53070

[21] Kim (S.-H.) and Koberda (T.).— Anti-trees and right-angled Artin subgroups of planar braid groups, preprint; arXiv:1312.6465 | MR: 3447104

[22] Kopell (N.).— Commuting Diffeomorphisms, in Global Analysis; Proc. Symp. Pure Math. XIV AMS, Providence, RI, p. 165-184 (1970). | MR: 270396 | Zbl: 0225.57020

[23] Militon (E.).— Éléments de distorsion du groupe des difféomorphismes isotopes à l’identité d’une variété compacte, preprint, arXiv:1005.1765

[24] Navas (A.).— On the dynamics of (left) orderable groups, Ann. Int. Fourier (to appear); arxiv:0710.2466 | Numdam | MR: 2766228

[25] Thurston (W.).— A generalization of the Reeb stability theorem, Topology, 13, p. 347-352 (1974). | MR: 356087 | Zbl: 0305.57025

[26] Wladis (C.).— Thompson’s group is distorted in the Thompson-Stein groups, Pacific J. Math. 250, no. 2, p. 473-485 (2011). | MR: 2794610 | Zbl: 1243.20055

Cited by Sources: